Nevada, 2004

Heavy Snow in Nevada, January 2 to 3, 2004

January 2 to 3, 2004 · NWS REV · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 2, 3:30 AM PST, 9 hours 30 minutes earlier.

Area forecast discussion, Jan 2, 3:30 AM PST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
330 AM PST FRI JAN 2 2004

.SHORT TERM...
SNOW HAS TAPERED OFF OVER THE EASTERN SIERRA AS SYSTEM HAS MOVED TO
THE SOUTHEAST.  ANOTHER SYSTEM WILL BE QUICKLY ON THE HEELS OF THE
LAST ONE...BUT THIS NEXT SYSTEM WILL BE WEAKER.  JET DYNAMICS ARE
NOT AS STRONG AND MOISTURE IS NOT AS PLENTIFUL.  MAIN PRECIP WILL BE
ON THE WESTERN SLOPES OF THE SIERRA TODAY SPREADING TO THE SOUTH
TONIGHT.  SOME SPILLOVER PRECIP WILL REACH THE EASTERN SIERRA SO
WILL CONTINUE WITH THE SNOW ADVISORIES FOR LASSEN COUNTY AND THE
TAHOE BASIN TODAY AND THEN FOR MONO COUNTY TONIGHT.

A SLIGHT CHANCE OF SNOW REMAINS OVER MOST OF THE KREV CWFA ON
SATURDAY WITH CYCLONIC UPPER FLOW IN PLACE.  RIDGING BUILDS IN ON
SUNDAY SO WILL GO WITH SLIGHT CHANCE OF SNOW IN NORTHERN SIERRA
AHEAD OF NEXT SYSTEM FORMING OVER THE EASTERN PACIFIC.  WITH COLD
UPPER TROUGH OVER REGION ON SATURDAY TEMPERATURES WILL BE AROUND 5
DEG F BELOW NORMAL.  BUT WITH RIDGING ON SUNDAY TEMPERATURES WILL
CLIMB BACK TO NORMAL LEVELS FOR EARLY JANUARY.  OHARA

.LONG TERM...MONDAY THROUGH THURSDAY...
MEDIUM RANGE MODELS ON TRACK FOR A MILDER AND WETTER PATTERN WITH
THE PROSPECT FOR HEAVY SNOW IN THE HIGHER ELEVATIONS OF THE SIERRA
AND WINDY CONDITIONS TO THE LEE OF THE MOUNTAINS. THERE ARE SOME
SLIGHT TIMING DIFFERENCES AS TO THE ARRIVAL OF THIS JETSTREAM
INCLUDING THE GFS WHICH HAS SLOWED DOWN A BIT IN THE DIRECTION OF
THE MUCH SLOWER UKMET/NOGAPS. HOWEVER THE CANADIAN AND ECMWF STILL
SUPPORT A MORE PROGRESSIVE FLOW. NO SIGNIFICANT CHANGES WERE MADE TO
ONGOING EXTENDED FORECAST PACKAGE OTHER THAN A SLIGHT ADJUSTMENT TO
ONSET OF HEAVIER PRECIPITATION. AFTER A FAIRLY QUIET DAY MONDAY...
STRONG ZONAL FLOW WILL SET UP BRINGING ABUNDANT MID AND HIGH LEVEL
MOISTURE TO THE AREA ALONG WITH WARMING AND RISING SNOW LEVELS. ONLY
SLIGHT AMPLIFICATION IS EXPECTED WITH THE WAVE TUESDAY/WEDNESDAY.
THEREFORE...WHILE THIS IS A WETTER AND WARMER FLOW...IT IS NOT
TAPPING THE SIGNIFICANTLY WARMER AIRMASS IN THE SUBTROPICS AND WILL
RETAIN SOME MID LATITUDE CHARACTERISTICS. SNOW LEVELS ARE PROJECTED
TO BE IN THE 6000-7000 FOOT RANGE WHEN PRECIPITATION FALLS WITH SOME
COOLING TOWARD THE END OF THE MORE SIGNIFICANT PRECIPITATION
WEDNESDAY NIGHT AND THURSDAY. CURRENT TIMING BRINGS THE HEAVIEST
PRECIPITATION TO THE NORTHERN SIERRA AND NORTHEAST CALIFORNIA
TUESDAY AFTERNOON AND TUESDAY NIGHT...THEN SPREADING SOUTHWARD INTO
MONO COUNTY WEDNESDAY AND WEDNESDAY NIGHT. THE RELATIVELY WARMER
AIRMASS AND 700MB FLOW OF 50-60KT STILL SUPPORT POTENTIAL STRONG
WINDS TO THE LEE OF THE MOUNTAINS IN NORTHEAST CALIFORNIA AND
SIERRA. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...SNOW ADVISORY ZONE 2 UNTIL 6 PM THIS EVENING.
.CA...SNOW ADVISORY ZONE 71 ABOVE 5500 FEET AND ZONE 72 UNTIL 6 PM
        THIS EVENING
      SNOW ADVISORY ZONE 73 LATE THIS AFTERNOON UNTIL 6 AM SATURDAY
        MORNING.

&&
Hazardous weather outlook, Jan 2, 6:45 AM PST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PST FRI JAN 2 2004

CAZ070>073-NVZ001>005-031500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
645 AM PST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

A WEAK WINTER STORM WILL MOVE THROUGH THE AREA TODAY BRINGING SNOW
SHOWERS TO THE SIERRA AND MOUNTAINS OF NORTHEAST CALIFORNIA. SEE THE
LATEST SNOW ADVISORY /WWUS45 KREV WSWREV/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD AND UNSETTLED AIRMASS THROUGH THE WEEKEND WILL BE PUSHED
EASTWARD BY A STRONG AND MILD PACIFIC JETSTREAM MONDAY THROUGH
WEDNESDAY. A RELATIVE BREAK IN WIDESPREAD HAZARDOUS WEATHER WILL BE
FOLLOWED BY HEAVY MOUNTAIN SNOWS AND POTENTIAL STRONG WINDS IN THE
LOWER VALLEYS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. EMERGENCY
MANAGERS AND LAW ENFORCEMENT OFFICIALS SHOULD MONITOR THE LATEST
FORECASTS CONCERNING THIS FAST UNSETTLED WEATHER PATTERN.

In the hours before

Local storm report, Jan 2, 12:45 PM PST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1245 PM PST FRI JAN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY SNOW       8 SE SUSANVILLE         40.33N 120.54W
01/02/2004  8.00 INCH        LASSEN             CA   LAW ENFORCEMENT

            STORM TOTAL IN JANESVILLE AT 4600 FEET.

1230 PM     HEAVY SNOW       EAGLE LAKE              40.65N 120.74W
01/02/2004  12.00 INCH       LASSEN             CA   LAW ENFORCEMENT

            STORM TOTAL.

1230 PM     HEAVY SNOW       WESTWOOD                40.30N 121.00W
01/02/2004  24.00 INCH       LASSEN             CA   LAW ENFORCEMENT

            STORM TOTAL. ALSO 24 INCHES AT FREDONYER PASS.

1000 AM     HEAVY SNOW       SUSANVILLE              40.41N 120.65W
01/02/2004  4.00 INCH        LASSEN             CA   AMATEUR RADIO

1000 AM     HEAVY SNOW       VIRGINIA CITY           39.31N 119.64W
01/02/2004  17.00 INCH       STOREY             NV   CO-OP OBSERVER

            STORM TOTAL WITH BLOWING AND DRIFTING SNOW.

0830 AM     HEAVY SNOW       MAMMOTH LAKES           37.64N 118.96W
01/02/2004  40.00 INCH       MONO               CA   PUBLIC

            STORM TOTAL ABOVE 8500 FEET AT SKI AREA.

0755 AM     HEAVY SNOW       SOUTH LAKE TAHOE        38.94N 119.98W
01/02/2004  20.00 INCH       EL DORADO          CA   TRAINED SPOTTER

            STORM TOTAL 15-20 INCHES.

0745 AM     HEAVY SNOW       MOUNT ROSE SUMMIT       39.31N 119.90W
01/02/2004  36.00 INCH       WASHOE             NV   PUBLIC

            STORM TOTAL 28-36 INCHES AT SKI AREA.

0730 AM     HEAVY SNOW       MAMMOTH LAKES           37.64N 118.96W
01/02/2004  28.00 INCH       MONO               CA   TRAINED SPOTTER

            STORM TOTAL AT 8200 FEET.

0730 AM     HEAVY SNOW       SQUAW VALLEY            39.20N 120.22W
01/02/2004  30.00 INCH       PLACER             CA   PUBLIC

            STORM TOTAL AT 8200 FEET. 22 INCH STORM TOTAL AT 6200
            FEET.

0730 AM     HEAVY SNOW       HEAVENLY VALLEY         38.95N 119.94W
01/02/2004  33.00 INCH       EL DORADO          CA   PUBLIC

            STORM TOTAL 27-33 INCHES AT SKI AREA.

0719 AM     HEAVY SNOW       NORTHSTAR               39.28N 120.12W
01/02/2004  42.00 INCH       PLACER             CA   PUBLIC

            STORM TOTAL AT 8600 FEET. 23-36 INCH STORM TOTAL BETWEEN
            6300 AND 6800 FEET.

0700 AM     HEAVY SNOW       TRUCKEE                 39.33N 120.20W
01/02/2004  24.00 INCH       NEVADA             CA   TRAINED SPOTTER

            STORM TOTAL.

0600 AM     HEAVY SNOW       ALPINE MEADOWS          39.17N 120.22W
01/02/2004  40.00 INCH       PLACER             CA   PUBLIC

            STORM TOTAL AT 8600 FEET. 24 INCH STORM TOTAL AT 7000
            FEET.

0530 AM     HEAVY SNOW       ECHO SUMMIT             38.81N 120.03W
01/02/2004  32.00 INCH       EL DORADO          CA   PUBLIC

            STORM TOTAL 26-32 INCHES AT SKI AREA.

1210 AM     HEAVY SNOW       CHILCOOT                39.80N 120.14W
01/02/2004  10.00 INCH       PLUMAS             CA   DEPT OF HIGHWAYS

            STORM TOTAL.

1210 AM     HEAVY SNOW       PORTOLA                 39.80N 120.47W
01/02/2004  12.00 INCH       PLUMAS             CA   DEPT OF HIGHWAYS

            STORM TOTAL. BLOWING AND DRIFTING SNOW.

0900 PM     HEAVY SNOW       2 N INCLINE VILLAGE     39.28N 119.96W
01/01/2004  30.00 INCH       WASHOE             NV   TRAINED SPOTTER

            STORM TOTAL AT 7600 FEET.

&&

MJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, X Sw Washoe/W Carson City/Nw Douglas

When
January 2, 1:00 PM PST to January 3, 6:00 AM PST
Where
X Sw Washoe/W Carson City/Nw Douglas forecast zone
Reported by
GENERAL PUBLIC
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

10 inches of snow at Mt. Rose ski area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431334.